Montana, 2019Damaging Winds in Montana, June 19, 2019
June 19, 2019 · NWS TFX · 3 events in 1 county or zone
A complex upper level low with several circulation centers located over western Canada spreads southeastward into the northern Rockies and Montana. An embedded wave moving into southern AB drags a cold front at the surface eastward across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex upper level low with several circulation centers located over western Canada spreads southeastward into the northern Rockies and Montana. An embedded wave moving into southern AB drags a cold front at the surface eastward across the region. This, while an unseasonably strong upper level jet noses eastward across southern ID. Showers and thunderstorms concentrate over northern portions of the forecast area in association with the wave moving into southern AB, as well as along areas near the WY/ID border in association with the upper level jet and surface cold front hanging up in that area. Forecast includes isolated strong to severe thunderstorms in these areas during the early evening hours with sufficient shear/instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 19, 1:53 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 19, 1:53 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
253 PM MDT Wed Jun 19 2019
.SYNOPSIS...
Isolated to scattered showers and thunderstorms will move east
across parts of Northcentral and Southwest Montana through this evening
before diminishing overnight. Windy conditions continue into this
evening as well before winds decrease overnight. Much cooler and
unsettled weather moves in for Thursday into the weekend. Expect
increasing chances for showers, with some snow possible over
mountain locations Thursday night into Friday.
&&
.DISCUSSION...
A complex upper level low with several circulation centers located
over western Canada this afternoon will continue to spread southeast
into the northern Rockies and Montana through the next few days.
An embedded wave moving into southern AB this afternoon is dragging
a cold front at the surface eastward across the region this while
an unseasonably strong upper level jet noses east across southern
ID. Showers and thunderstorms will be concentrated over northern
portions of the forecast area through this evening in association
with the wave moving into southern AB as well as along areas near
the WY/ID border in association with the upper level jet and
surface cold front hanging up in that area. Cannot rule out an
isolated strong to severe thunderstorm in either of these areas
through early this evening with sufficient shear/instability,
while thunderstorm coverage in between over much of central MT
will be fairly isolated and weak.
On Thursday, the larger scale upper level low moves into MT with
cold air aloft bringing a good coverage of showers and a few
afternoon thunderstorms to most areas. Greatest concentration of
precipitation late Thursday will likely be located over SW MT as
an embedded mid level wave shifts east from SW to S-central MT by
Thursday evening. While ingredients for severe thunderstorms are
lacking on Thursday, cold air aloft and mid level circulation
moving overhead across the region could provide favorable
conditions for cold air funnel cloud formation during the mid day
period Thursday.
By Friday and Friday night, the larger scale circulation axis
shifts east of the region, allowing an area of more widespread
precipitation to wrap around and spread south into north-central
and central MT. Temperatures cool significantly Thursday and
especially Friday under the cold circulation aloft with Friday
temperatures nearly 20 degrees below climatological averages and
mostly in the 50s at lower elevations. Snow levels on Friday also
fall to as low as 6000 feet across north-central MT and 7000 feet
across SW MT with several inches of snow at higher elevations but
little impact expected to travel over mountain passes. Those
recreating in the high country however, including higher elevation
areas of Glacier Park, should be prepared for wintry conditions.
The overall pattern remains unsettled this weekend as the main
upper low exits but additional disturbances move east across the
region in its wake. Temperatures should slowly recover Saturday
and Sunday. Next week looks to be somewhat warmer but another
upper level trough moving toward the Pacific NW will likely keep
some threat for showers and thunderstorms across the region as
embedded disturbances move NE across the region ahead of the
trough. Hoenisch
&&
.AVIATION...
Updated 1130 AM MDT Wed Jun 19 2019 (18Z TAFs)
A strong Pacific cold front will cross the region from late this
morning through the early evening hours, bringing breezy to windy
conditions to most terminals (most notably to the plains of North
Central Montana, impacting the KCTB, KHVR, KGTF, and KLWT
terminals). In addition to the winds, isolated to scattered showers
and thunderstorms are expected this afternoon and into the early
evening hours over North Central and Southwest Montana (most notably
over the higher terrain), with more numerous shower/storms expected
along the Idaho/Wyoming borders near KWYS. Periods of mountain
obscuration are possible today, especially beneath showers/storms.
VFR conditions are expected to continue over the next 24 hours,
however, periods of near-MVFR are possible beneath the most robust
showers/storms. - Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 62 43 57 / 30 40 60 80
CTB 40 59 41 58 / 30 60 60 70
HLN 43 61 41 58 / 10 60 60 70
BZN 40 62 38 57 / 10 70 80 60
WEY 31 55 27 52 / 30 50 80 60
DLN 37 58 35 53 / 10 70 60 50
HVR 43 65 43 63 / 30 50 40 70
LWT 40 59 40 53 / 10 50 70 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 19, 1:47 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT Wed Jun 19 2019
MTZ008-015-055-192115-
Madison-Beaverhead-Gallatin-
247 PM MDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES...
At 243 PM MDT, a strong thunderstorm was located 19 miles northwest
of Henrys Lake, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
A series of weaker thunderstorms are also continuously developing
over southeastern Beaverhead County and moving east over southern
Madison and southern Gallatin Counties. This steady stream of fast
moving showers, which may be heavy at times, could cause areas of
water flowing down mountain slopes and minor flooding in low lying
areas through the afternoon.
Locations impacted include...
West Yellowstone, Lima, Monida, Lakeview, Yellowstone Village,
Targhee Pass, Snowline and Raynolds Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 22 .
Highway 191 between mile markers 5 and 10, and between mile markers
31 and 41.
Highway 287 between mile markers 1 and 26.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4450 11264 4469 11274 4524 11104 4508 11104
4511 11110 4505 11115 4501 11110 4449 11111
4475 11138 4470 11149 4459 11153 4455 11147
4453 11151 4456 11171 4451 11182 4456 11187
4452 11211 4457 11229 4453 11236 4445 11239
TIME...MOT...LOC 2043Z 256DEG 38KT 4479 11173
SCSpecial weather statement, Jun 19, 1:54 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT Wed Jun 19 2019
MTZ011-045-192130-
Liberty-Hill-
254 PM MDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES...
At 253 PM MDT, a strong thunderstorm was located 26 miles north of
Joplin, or 30 miles north of Chester, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Brief heavy rain may also cause minor low land flooding.
This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4870 11049 4889 11099 4900 11092 4900 11029
TIME...MOT...LOC 2053Z 292DEG 25KT 4895 11084
SC
Special weather statement, Jun 19, 1:57 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MDT Wed Jun 19 2019
MTZ047-192130-
Blaine-
257 PM MDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...
At 256 PM MDT, a strong thunderstorm was located 9 miles northeast of
Harlem, or 26 miles east of Chinook, moving east at 15 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm. Brief heavy rain may also cause minor low land flooding.
This storm will remain over mainly rural areas of northeastern Blaine
County.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4856 10835 4852 10835 4854 10875 4872 10877
4878 10833 4861 10832 4858 10831
TIME...MOT...LOC 2056Z 265DEG 14KT 4864 10865
SCSpecial weather statement, Jun 19, 3:02 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
402 PM MDT Wed Jun 19 2019
MTZ011-047-192230-
Hill-Blaine-
402 PM MDT Wed Jun 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES...
At 400 PM MDT, a strong thunderstorm was located 24 miles north of
Beaver Creek, or 25 miles north of Havre, moving east at 35 mph.
Penny size hail and wind gusts to 45 mph are possible with the storm
itself as it moves east along the Canadian border.
However, outflow wind gusts up to 50 mph are possible south of the
storm to U.S. Highway 2, including the Havre area.
Locations impacted include...
Havre, Beaver Creek and Lohman.
This includes the following highways...
Highway 2 between mile markers 364 and 399.
Highway 87 between mile markers 109 and 111.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4846 10936 4856 11008 4900 10987 4901 10952
4900 10924
TIME...MOT...LOC 2200Z 284DEG 28KT 4890 10979
SCThunderstorm Wind, Hill
- When
- June 19, 3:06 PM MST
- Where
- Hill County, 1.38 mi N of (Hvr)havre City-Co A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.550, -109.770
ASOS station khvr Havre ap asos. Outflow wind from storm along the Canadian border.
Thunderstorm Wind, Hill
- When
- June 19, 3:13 PM MST
- Where
- Hill County, 0.69 mi S of Havre
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -109.680
Outflow wind gust from a thunderstorm along the Canadian border.
Thunderstorm Wind, Hill
- When
- June 19, 3:15 PM MST
- Where
- Hill County, 0.69 mi S of Havre
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -109.680
Several branches down in Havre. Damage and branch sizes are estimated. One was approximately 8 to 10 inches in diameter, but it came from a dead tree. The other one was from a live tree that was possibly 2 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019$120,000 · EF0 · 4 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836488, 836489, 836487.